Alert archive / Texas / Flash Flood Warnings in 1998

Flash Flood Warning 34, NWS Shreveport, LA

October 6, 1998Gregg County, Texas

NWS Shreveport, LA issued this flash flood warning at Oct 6, 1998, 5:02 AM CDT for Gregg County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 6, 1998, 5:02 AM CDT (10:02 UTC)
Expired
Oct 6, 1998, 9:00 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Gregg County, TX

The radar

The Shreveport radar (KSHV), 92 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 10.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 061001
FFWSHV
TXC183-061400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
502 AM CDT TUE OCT 6 1998

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GREGG COUNTY IN NORTHEASTERN TEXAS

* UNTIL 900 AM CDT

* AT 500 AM...AREA LAW ENFORCEMENT REPORTED SEVERE STREET AND
  UNDERPASS FLOODING IN LONGVIEW TEXAS FROM NUMEROUS SHOWERS AND
  THUNDERSTORMS THAT CONTINUED TO DEVELOP AND MOVE EAST ACROSS THE
  SAME AREAS OF NORTHEAST TEXAS THAT HAS EXPERIENCED VERY HEAVY
  RAINFALL OVERNIGHT.

* THUNDERSTORMS CONTINUED TO REDEVELOP AND MOVE EAST OVER LONGVIEW
  TEXAS THAT WILL ONLY FURTHER EXACERBATE URBAN FLOODING.  THE
  THUNDERSTORMS WERE MOVING EAST NEAR 10 MILES AN HOUR.  ALSO THE
  GREGG COUNTY AIRPORT HAS REPORTED 2.26 INCHES OF RAINFALL
  SINCE MIDNIGHT.

THUNDERSTORMS HAVE BEEN FORMING AND MOVING REPEATEDLY OVER THE SAME
AREA.  FLASH FLOODING IS LIKELY.  DO NOT DRIVE YOU VEHICLE INTO AREAS
WHERE WATER COVERS THE ROAD. IN AREAS OF HIGH WATER...DO NOT LET
CHILDREN PLAY AROUND STORM DRAINS OR CULVERTS.

VIII.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 2:45 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Oct 6, 2:45 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 AM CDT TUE OCT 6 1998

SURFACE FRONT EARLY THIS MORNING EXTENDED FROM SW AR INTO S TX NEAR
AUS THEN TO NEAR DRT. CONVECTION ASSOCIATED WITH THIS FRONT HAS BEEN
CONTS TO PUSH EWD ACROSS AR BUT APPEARS TO HAVE STALLED FROM NE TX INTO
S TX. TSTMS ARE NOW MOVG NWD WITHIN THE LARGER AREA AS WAVE APPEARS TO
BE DEVELOPING ALONG THE FRONT. WITH THIS WAVE DEVELOPING FRONT SHOULD
SLOW EVEN MORE. AVN AND NGM BOTH SLOWER THIS FORECAST PERIOD THAN ETA.
ETA TRIES TO PUSH FRONT AND UPPER LEVEL TROF THROUGH THE REGION LATE
THIS EVENING WHILE NGM AND AVN SLOW EVERYTHING WITH NGM THE SLOWEST.
WITH APPARENT WAVE DEVELOPING ACROSS E TX AM MORE INCLINED TO FOLLOW
NGM/AVN SOLUTION FOR THIS FORECAST. MAIN LONG WAVE TROF SHOULD NOT MOVE
COMPLETELY THROUGH THE REGION BEFORE EARLY WED MORNING THEN SOME DRYING
TO TAKE PLACE ALONG WITH COOLING. WITH THIS LONG WAVE SLOW TO MOVE
OUT WILL NEED TO MAINTAIN FAIRLY HIGH CHANCE FOR POPS ACROSS WRN 2/3S
THROUGH THIS EVENING WITH ERN 1/3 OF CWA TO SEE GOOD CHANCE LATER THIS
MORNING AND INTO THE OVERNIGHT HOURS. FOR TEMPS CAN GO CLOSE TO AVN
AND NGM GUIDANCE WHERE RAIN FALLS BUT ERN SECTIONS WILL NEED HIGHER
HIGHS TODAY. GIVEN SLOW MOVEMENT OF MAIN SYSTEM AND AMPLE MOISTURE
WILL NEED TO EXTEND FFA FOR NE TX INTO DEEP E TX AND CONT INTO
THE AFTN. WILL ALSO NEED TO EXTEND NW LA AND SW AR FFAS INTO THE AFTN
AND INCLUDE N CNTRL AND NE LA FOR THIS AFTN AND TONIGHT.

SHV 77/58/75/53 9510   MLU 83/62/76/57 7831   18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 3:08 AM CDTSevere Thunderstorm WarningSHVGregg, Rusk47 min
Oct 6, 4:37 AM CDTSevere Thunderstorm WarningSHVRusk48 min

Nearby

Flash Flood Warnings in Texas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.